Alert archive / Texas / Tornado Warnings in 2015

Tornado Warning 35, NWS San Angelo, TX

May 19, 2015Callahan County, Texas

NWS San Angelo, TX issued this tornado warning at May 19, 2015, 7:03 PM CDT for Callahan County, Texas. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2015, 7:03 PM CDT (00:03 UTC)
Expired
May 19, 2015, 7:30 PM CDT
In force
27 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Callahan County, TX

The radar

The Dyess AFB radar (KDYX), 43 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:21 PM CDTFUNNEL CLOUDCross Plains, TX
May 19, 7:22 PM CDTHAIL 1Cross Plains, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2015-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2015-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1306 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
2.4
Supercell composite
26.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WFUS54 KSJT 200003
TORSJT
TXC059-200030-
/O.NEW.KSJT.TO.W.0035.150520T0003Z-150520T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
703 PM CDT TUE MAY 19 2015

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN CALLAHAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 730 PM CDT

* AT 702 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR CROSS PLAINS...AND MOVING NORTHEAST AT 20
  MPH.

  HAZARD...TORNADO...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
           TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
           LIKELY.

* THIS DANGEROUS STORM WILL BE NEAR...
  CROSS PLAINS AND COTTONWOOD AROUND 715 PM CDT.
  ATWELL AROUND 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3208 9938 3215 9938 3231 9912 3230 9911
      3209 9911 3208 9912
TIME...MOT...LOC 0004Z 243DEG 19KT 3212 9923

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

HUBER
1 follow-up statement
221 
WWUS54 KSJT 200022
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
722 PM CDT TUE MAY 19 2015

TXC059-200030-
/O.CON.KSJT.TO.W.0035.000000T0000Z-150520T0030Z/
CALLAHAN TX-
722 PM CDT TUE MAY 19 2015

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN CALLAHAN
COUNTY UNTIL 730 PM CDT...

AT 721 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR CROSS PLAINS...AND MOVING NORTHEAST AT 20 MPH.

HAZARD...TORNADO AND GOLF BALL SIZE HAIL.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
         LIKELY.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN
CALLAHAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT...PARK YOUR VEHICLE AND STAY PUT.

&&

LAT...LON 3208 9926 3221 9927 3231 9912 3230 9911
      3209 9911 3208 9912
TIME...MOT...LOC 0022Z 243DEG 19KT 3216 9913

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

HUBER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 19, 6:02 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 19, 6:02 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
602 PM CDT Tue May 19 2015

.AVIATION...
/00Z TAFS/

Scattered showers and thunderstorms are affecting mainly the KABI
TAF this evening, where a VCTS group was included. Elsewhere,
convection should remain isolated. Stratus will move back into all
of the TAF sites after 06z, resulting in MVFR/IFR ceilings. VFR
ceilings should return to all sites by late morning or early
afternoon Wednesday. A cold front will approach KABI around 17z,
then slowly move south. Scattered showers and thunderstorms will
be possible along and behind the front, along with a wind shift to
the north at 8 to 12 knots.

&&

.PREV DISCUSSION... /ISSUED 353 PM CDT Tue May 19 2015/

SHORT TERM...
(Today and Tonight)

..Flash flood Watch has been extended until 10 PM CDT tonight for
the Big Country, Concho Valley, and Heartland...

The atmosphere is unstable this afternoon with RUC SB CAPES of
4000 J/KG. Severe storms are certainly possible this afternoon and
evening with the very strong instability. Strong storms were
already developing in the Trans Pecos and eastern Permian basin,
where less stratus was bringing more heating and instability.
These will likely move eastward into the Concho Valley this
evening. Scattered showers and thunderstorms were also developing
from Robert Lee to Brownwood, then northward into the Big Country.

With saturated soil conditions from Wednesday storms, the flash
flood watch has been extended to 10 PM CDT to catch the evening
storms. While coverage is expected to be less, excessive rainfall
rates from slow moving storms will likely cause localized flash
flooding on saturated soils. The atmosphere remains very moist,
with the SPC mesoanalysis page indicating very high precipitable
waters of 1.5 to 1.7 inches, which could bring very efficient
rainfall production.

Wednesday, a cold front will move into the Big Country in the
afternoon, and through the rest of West Central Texas overnight.
The atmosphere will remain unstable, and the front may be a
focus for severe thunderstorm development and localized flooding.

04

LONG TERM...
(Wednesday night through Tuesday)

The slow moving cold front is forecast to be near the I-20
corridor by Wednesday evening. A potent shortwave trough is
progged to be lifting northeast across Far West TX by this time,
increasing large scale forcing for ascent. Precipitable water
values will be in the 1.4 to 1.6" range, providing ample moisture
for convective development. As thunderstorms develop along/north
of this cold front, southerly winds above the boundary layer will
feed Gulf moisture into the complex. This will help propagate the
cold front slowly south across the CWA through Thursday morning,
with east to northeast surface winds developing across West
Central TX. Relatively weak winds aloft will result in slower
storm motions, enhancing the potential for locally heavy rainfall.
Another Flash Flood Watch may be required for this period.

The best rain chances shift to the southern zones on Thursday as
slightly drier air advects into the area behind this cold front.
Cooler temperatures are anticipated on Thursday, with highs in the
mid/upper 60s across the Big Country to the mid 70s along the I-10
corridor. The next shortwave trough is progged to approach West TX
Thursday and Thursday night. Rain chances ramp up accordingly, as
fairly widespread convection is anticipated across West Central
TX. Additional locally heavy rainfall will be possible during the
overnight hours.

Southerly winds are forecast to resume on Friday as the
aforementioned surface boundary washes out. Temperatures are
expected to respond by warming into the upper 70s to lower 80s.
Again, showers and thunderstorms will be possible, especially
during the afternoon and evening hours as thunderstorms over the
Permian Basin drift east into West Central TX.

The weather pattern over the weekend suggests a potential not only
for heavy rainfall, but also for severe weather. Southwest flow
aloft increases as a strong shortwave trough moves slowly east
across the Four Corners. Warmer surface temperatures, rich Gulf
moisture, and steepening mid-level lapse rates will increase the
potential for strong to severe thunderstorms.

In summary, showers and thunderstorms will be possible areawide
through Monday. The severe weather threat will be relatively low,
albeit still present. The potential for severe thunderstorms will
increase this weekend. Heavy rainfall will be the primary concern
through the period. Total rainfall amounts exceeding 4 inches are
possible.

Johnson

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 68  78  59  69  60 /  40  40  50  30  60
San Angelo 	 68  83  63  73  63 /  30  30  60  40  60
Junction 	 69  83  67  77  65 /  20  20  60  50  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH until 10 PM CDT this evening FOR THE FOLLOWING
ZONES: Brown...Callahan...Coke...Coleman...Concho...Fisher...
Haskell...Irion...Jones...McCulloch...Nolan...Runnels...San
Saba...Shackelford...Sterling...Taylor...Throckmorton...Tom
Green.

&&

Daniels
Hazardous weather outlook, May 19, 3:20 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
320 PM CDT TUE MAY 19 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
320 PM CDT TUE MAY 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH HAS BEEN EXTENDED TO 10 PM CDT. AREAS ALONG
AND NORTH OF A MERTZON...SAN ANGELO...SAN SABA LINE HAVE THE
POTENTIAL FOR LOCALIZED HEAVY RAINFALL AND FLOODING ON ALREADY
SATURATED SOILS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF WEST
CENTRAL TEXAS THIS AFTERNOON AND EVENING. THE BEST AREA FOR
DEVELOPMENT IS ALONG AND NORTHWEST OF AN OZONA...MERTZON...BALLINGER
TO CROSS PLAINS LINE. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY OVER
MUCH OF WEST CENTRAL TEXAS. THE MAIN THREATS ARE LARGE
HAIL...DAMAGING WINDS...AND LOCALIZED FLOODING.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
NEXT WEEK. WHILE A FEW SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY
WITH LARGE HAIL AND DAMAGING WINDS...THE MAIN THREAT WILL BE
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED THIS AFTERNOON OR EVENING.

In the hours before

Local storm report, May 19, 5:24 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
524 PM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             5 ENE OPLIN             32.16N  99.49W
05/19/2015  E1.00 INCH       CALLAHAN           TX   PUBLIC

&&

EVENT NUMBER SJT1500392

DOLL
Local storm report, May 19, 5:46 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
546 PM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             SILVER VALLEY           31.96N  99.55W
05/19/2015  E1.00 INCH       COLEMAN            TX   CO-OP OBSERVER

&&

EVENT NUMBER SJT1500393

DOLL
Local storm report, May 19, 5:57 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
557 PM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 ESE LAWN              32.13N  99.73W
05/19/2015  E1.75 INCH       TAYLOR             TX   CO-OP OBSERVER

&&

EVENT NUMBER SJT1500394

DOLL
Local storm report, May 19, 6:17 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
617 PM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             7 NNE SILVER VALLEY     32.05N  99.50W
05/19/2015  E1.75 INCH       COLEMAN            TX   CO-OP OBSERVER

&&

EVENT NUMBER SJT1500395

DOLL
Local storm report, May 19, 6:47 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
647 PM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             7 NNE SILVER VALLEY     32.05N  99.50W
05/19/2015  E1.75 INCH       COLEMAN            TX   TRAINED SPOTTER

            QUARTER TO GOLF BALL HAIL COVERING THE GROUND.

&&

EVENT NUMBER SJT1500396

DOLL
Local storm report, May 19, 6:48 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
648 PM CDT TUE MAY 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FUNNEL CLOUD     10 NE SILVER VALLEY     32.06N  99.42W
05/19/2015                   COLEMAN            TX   TRAINED SPOTTER

            RAPIDLY ROTATING WALL CLOUD WITH A FUNNEL CLOUD. THE
            FUNNEL CLOUD DID NOT TOUCH DOWN.

&&

EVENT NUMBER SJT1500397

DOLL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:44 AM CDTSpecial Weather StatementSJTThrockmorton31 min
May 20, 5:09 AM CDTAreal Flood AdvisorySJTHaskell, Throckmorton111 min
May 20, 3:58 PM CDTSevere Thunderstorm WarningSJTIrion62 min
May 20, 4:09 PM CDTSpecial Weather StatementSJTCrockett51 min
May 20, 4:52 PM CDTSevere Thunderstorm WarningSJTIrion, Schleicher53 min
May 20, 5:10 PM CDTAreal Flood AdvisorySJTIrion, Schleicher, Tom Green2 hr
May 20, 5:26 PM CDTSpecial Weather StatementSJTCrockett34 min
May 20, 5:37 PM CDTSevere Thunderstorm WarningSJTIrion, Schleicher, Tom Green53 min
May 20, 5:53 PM CDTSpecial Weather StatementSJTCrockett37 min
May 20, 6:12 PM CDTAreal Flood AdvisorySJTCrockett2 hr
May 20, 6:33 PM CDTSpecial Weather StatementSJTSchleicher27 min
May 20, 6:40 PM CDTAreal Flood AdvisorySJTSchleicher, Sutton2 hr
May 20, 6:52 PM CDTSevere Thunderstorm WarningSJTSchleicher53 min
May 20, 6:54 PM CDTSpecial Weather StatementSJTCrockett36 min

Nearby

Tornado Warnings in Texas, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.